IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1971 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (99 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed5636    
    Printed58    
    Emailed1    
    PDF Downloaded100    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2005  |  Volume : 71  |  Issue : 6  |  Page : 428-429

Drug rash due to levamisole


Vidyasagar Institute of Mental Health And Neurosciences, Nehru Nagar, New Delhi, India

Correspondence Address:
Ramji Gupta
47-C, Pocket B, Siddharth Extension, New Delhi - 110014
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.18952

Rights and Permissions



How to cite this article:
Gupta R, Gupta S. Drug rash due to levamisole. Indian J Dermatol Venereol Leprol 2005;71:428-9

How to cite this URL:
Gupta R, Gupta S. Drug rash due to levamisole. Indian J Dermatol Venereol Leprol [serial online] 2005 [cited 2019 Dec 14];71:428-9. Available from: http://www.ijdvl.com/text.asp?2005/71/6/428/18952


Sir,

Levamisole, a commonly used anti-helminthic, has been found to have microfilaricidal, immunostimulant and immunomodulator activities. Its side effects include nausea and vomiting, metallic taste, diarrhea, malaise, insomnia, sensory stimulation, hyperallergic state, dizziness, headache, blurred vision, fatigue and fever. Prolonged use of this drug may cause agranulocytosis,[1],[2] cutaneous necrosis, vasculitis,[3],[4] ataxia,[5] purpura involving the ear,[6] thrombocytopenia[7] and psychosis.[8] Hypersensitivity due to levamisole is rare.[9] Recently, we reported a case of fever due to levamisole.[10] Here we report a patient of vitiligo who developed repeated episodes of fever along with itching and redness of the palms, soles and legs on intake of levamisole. On rechallenge with levamisole he developed the same symptoms within 5 hours.

A 33-year-old man presented with progressive depigmentation of the skin over the abdomen, back, lower limbs and arm since the past 6 months. The patches appeared initially on the abdomen followed by the back and were progressive. He was diagnosed as a case of vitiligo and started on oral betamethasone (5 mg) and levamisole (150 mg) tablets, once daily on two consecutive days every week. After three months, topical fluocinolone acetonide (0.01%) cream was added to the existing therapy. After 8 months, on one occasion, 12 hours following intake of the oral drugs, he developed fever (102F) with chills and rigor, followed by itching and redness of the skin over the palms, soles and both legs. Sore throat or burning micturition was not associated. He stopped the drugs and sought advice of a local physician. With treatment he became asymptomatic within 8 days. He restarted betamethasone and levamisole after 1 month and developed similar symptoms within 4-5 hours of intake of the drugs. This episode also needed medical help for 5-6 days. He stopped taking the oral medications and continued with the application of the topical steroid.

To confirm the diagnosis of fever and drug rash due to levamisole, rechallenge was done with oral levamisole (150 mg) under medical supervision with the patient's consent. After 5 hours, he developed fever (102F) followed by itching, redness and swelling of the lips, palms and soles. The patient was advised oral betamethasone 5 mg 12-hourly and his lesions resolved completely within 24 hours.

Repeated episodes of fever along with redness and itching of palms and soles within 4-12 hours of intake of levamisole points towards the association of the reaction with this drug. Reappearance of similar symptoms during rechallenge with the drug further confirms this association. A similar case was reported by Secher et al. [9] Their patient, who had rheumatoid arthritis and was being treated with levamisole, developed fever with severely itchy skin lesions.[9]



 
  References Top

1.Kaplan B, Cardarell C, Pinnell SR. Levamisole and agranulocytosis. Cutis 1979;24:429-30.  Back to cited text no. 1      
2.Mielants H, Veys EM. B27 and agranulocytosis in rheumatoid arthiritis patients treated with levamisole. Acta Rheumatol 1979;3:104-7.  Back to cited text no. 2      
3.Powell J, Grech H, Holder J. A boy with cutaneous necrosis occurring during treatment with levamisole. Clin Exp Dermatol 2002;27:32-3.  Back to cited text no. 3      
4.Menni S, Pistritto G, Gianotti R, Ghio L, Edefonti A. Ear lobe bilateral necrosis by levamisole induced occlusive vasculitis in a pediatric patient. Pediatr Dermatol 1997;14:477-9.  Back to cited text no. 4      
5.Dubey AK, Gupta RK, Sharma RK. Levamisole induced ataxia. Ind Pediatr 2001;38:417-9.  Back to cited text no. 5      
6.Rongioletti F, Ghio L, Ginevri F, Bleidl D, Rinaldi S, Edefonti A, et al. Purpura of the ears: a distinctive vasculopathy with circulating autoantibodies complicating long-term treatment with levamisole in children. Br J Dermatol 1999;140:948-51.  Back to cited text no. 6      
7.Winquist EW, Lassam NJ. Reversible thrombocytopenia with levamisole. Med J Pediatr Oncol 1995;24:262-4.  Back to cited text no. 7      
8.Jeffries JJ, Cammisuli S. Psychosis secondary to long-term levamisole therapy. Ann Pharmacother 1998;32:134-5.  Back to cited text no. 8      
9.Secher L, Permin H, Skov PS, Ullman S, Halberg P. Levamisole induced hypersensitivity. Acta Derm Venereol 1978;58:372-4.   Back to cited text no. 9      
10.Gupta R, Gupta S. Fever due to levamisole. Indian J Dermatol Venereol Leprol 2003;69:237-8.  Back to cited text no. 10  [PUBMED]  Medknow Journal  



This article has been cited by
1 31 Antihelminthic drugs
van Genderen, P.J.J.
Side Effects of Drugs Annual. 2008; 30: 364-368
[Pubmed]
2 Exanthematous allergic drug reactions due to four chemically unrelated drugs [5]
Gupta, R., Gupta, S.
Dermatology Online Journal. 2008; 14(1): Art 25
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow